Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Kansas City, MO

March 29, 2012Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 29, 2012, 8:08 PM CDT for Atchison County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2012, 8:08 PM CDT (01:08 UTC)
Expired
Mar 29, 2012, 8:45 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 8:28 PM CDTHAIL 1.752 S Westboro, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 5:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS53 KEAX 300108
SVREAX
MOC005-300145-
/O.NEW.KEAX.SV.W.0020.120330T0108Z-120330T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AND CENTRAL ATCHISON COUNTY IN NORTHWEST MISSOURI...

* UNTIL 845 PM CDT

* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...AND GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  TARKIO...AND MOVING EAST NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TARKIO AND WESTBORO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHEAST KANSAS AND NORTHWEST MISSOURI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO
AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A
BASEMENT.

&&

LAT...LON 4058 9520 4047 9520 4040 9547 4050 9554
      4059 9532
TIME...MOT...LOC 0107Z 250DEG 22KT 4047 9543
WIND...HAIL 60MPH 1.75IN

$$

MJ
1 follow-up statement
810 
WWUS53 KEAX 300129
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
829 PM CDT THU MAR 29 2012

MOC005-300145-
/O.CON.KEAX.SV.W.0020.000000T0000Z-120330T0145Z/
ATCHISON MO-
829 PM CDT THU MAR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ATCHISON COUNTY UNTIL 845 PM CDT...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH...AND GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
TARKIO...MOVING NORTHEAST AT 25 MPH.

AT 828 PM CDT...GOLFBALL HAIL WAS REPORTED JUST SOUTH OF WESTBORO.

LOCATIONS IMPACTED INCLUDE...
  WESTBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND POSSIBLY TORNADOES. BE PREPARED TO ACT QUICKLY SHOULD A
TORNADO OCCUR OR A TORNADO WARNING BE ISSUED.

&&

LAT...LON 4058 9520 4047 9520 4040 9547 4050 9554
      4059 9532
TIME...MOT...LOC 0128Z 240DEG 20KT 4050 9531
WIND...HAIL 60MPH 1.75IN

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:30 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 29, 6:30 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT Thu Mar 29 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Main concerns are centered on the next 6 to 12 hours with the
potential for severe convection in the area.

This Evening - Tonight:

A surface low was positioned in north central KS this afternoon with
a warm front draped from that low through northeastern KS across the
north side of the KC metro and into central MO. Very unstable air
has built along and south of the warm front with CAPE values in the
2000-3000 J/kg range. A stronger upper level wave, evident by very
clear darkening on water vapor imagery and profilers in the High
Plains, will help shift this low into northeast KS by late this
afternoon/early this evening. Thunderstorms should develop later
this afternoon over northeastern KS, in the vicinity of the triple
point and track generally eastward into western/northwestern MO by
early this evening. There should be enough shear, given the amount
of instability, for organized storms, including supercells. Given
the large CAPE values and storm organization very large hail looks
to be the biggest threat. There is a lower probability risk of
tornadoes, especially early on in the event, which could affect far
eastern KS and far western MO. Storms may eventually evolve into
linear structures as the upper wave moves into the Eastern Plains but
with the persistent convection and associated cloud cover over
northern to central MO the storms should outrun the available
instability and diminish tonight around 06Z or so. Non severe
convection may continue eastward though due to forcing from the upper
wave, modest moisture transport, and lift into northern to
northeastern MO.

Friday - Saturday:

There may be some lingering precipitation in our far eastern
counties tomorrow morning but this should push east of the forecast
area mid to late morning. This should leave the area fairly tranquil
and comfortable conditions for most of the day with highs in the mid
to upper 70s. There is some indication that isolated showers or
storms late Friday night. Specifically, the ECMWF and the GEM bring
a weak wave across the region as the upper ridge builds across the
western states. Confidence is not especially high regarding this as
the low level jet seems to focus north of the area and there is just
modest isentropic ascent. There seems to enough support for a slight
chance mention so have included small chances for Friday night
across main northern MO. Temperatures should warm for Saturday but
conditions look dry for now with upper ridging moving through the
region.

CDB

Medium Range (Sunday through Thursday)...

Focus towards the tail end of the weekend will still be on the warm
weather, though another round of storms will be in the offing by the
beginning of the work week. Medium range operational and ensemble
models towards the end of the weekend are in fairly good agreement,
with a moderate ridge still shifting across the Plains States
Sunday. 850mb temperatures in the high teens to low 20s centigrade
should support highs into the mid-80s, though could not rule out
highs near 90, but opted not to go quite that warm yet in the
forecast.

However, by Monday models begin to disagree significantly.
In the previous integrations of the models, an open wave trough was
advertised to shift across the nation behind the ridge that will
move through the Plains this weekend. With available moisture and
the lift associated with the trough, thoughts had been that more
storm activity would be possible Sunday night into Monday, but
successive model runs now are pointing at enough energy getting
dumped into the base of the trough across the four corners region to
develop a modest cutoff low. GFS/GEM/UKMET have all trended in this
direction, with the ECMWF remaining the outlier with the progressive
open shortwave. Given the propensity for cutoff lows to develop
across the Four Corners region in the past several months, thoughts
are that the GFS and company might be onto something. So, as a
result, have trimmed POPs down and limited them to the
Kansas-Missouri border region Sunday night, shifting the focus for
chance POPs into Monday. Though, given the change of the seasons /or
lack there of/, and the volatility of the models, confidence is low
at this time.

Otherwise, temperatures in the wake of the trough/cutoff feature
will be rather cool Tuesday, and by cool we mean only a little above
normal /normal is around 60, Tuesday highs, low to mid 60s/ instead
of a lot above normal. But, never fear, shortwave ridging building
back across the Plains should send temperatures back to well above
normal for Wednesday and Thursday.

Cutter

&&

.AVIATION...

For the 00Z TAFs...Convection firing across central Kansas will move
east this evening, but at this time it is still very iffy if the
terminals in Kansas City would be impacted. Much higher confidence in
thunderstorm activity at the KSTJ terminal this evening, hence the
TEMPO group. However, anticipate needing to make amendments to TAFs
this evening as storms move through. Otherwise, will have to watch
for development of MVFR clouds in the wake of any evening activity,
but at this time looks to be a low probability, so have put VFR
conditions in through Friday afternoon, slowly turning the wind to
the northwest.

Cutter

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Mar 29, 7:59 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT THU MAR 29 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
759 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN KANSAS
INTO FAR NORTHWEST MISSOURI THIS EVENING AS AN AREA OF LOW PRESSURE
ACTS ON THE UNSTABLE AIRMASS ACROSS THE REGION. CONDITIONS WILL
REMAIN FAVORABLE FOR SEVERE WEATHER...INCLUDING LARGE HAIL POSSIBLY
EXCEEDING 2 INCHES IN DIAMETER...AND WIND GUSTS GREATER THAN 60 MPH.
THERE IS ALSO A LOW POSSIBILITY FOR A TORNADO ALONG THE MISSOURI AND
IOWA STATE LINE...WEST OF INTERSTATE 35. THUNDERSTORMS...INCLUDING
THE THREAT OF SEVERE WEATHER...WILL CONTINUE TO MOVE EAST THROUGH
NORTHERN MISSOURI THIS EVENING WITH ACTIVITY EXPECTED TO WEAKEN AFTER
MIDNIGHT.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY THE
STORMS TONIGHT DUE TO THEIR RATHER SLOW MOVEMENT...AND SHOULD THESE
STORMS MOVE OVER AREAS THAT HAVE SEEN HEAVY RAIN THIS MORNING
LOCALIZED FLASH FLOODING WOULD POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...ALTHOUGH THE THREAT OF
SEVERE WEATHER LOOKS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS EVENING OVER FAR NORTHWEST
MISSOURI AND AND EXTREME NORTHEAST KANSAS...GENERALLY NORTH OF
HIGHWAY 36 AND WEST OF INTERSTATE 35.

CUTTER

In the hours before

Local storm report, Mar 29, 7:18 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
718 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             WATSON                  40.48N 95.62W
03/29/2012  E0.75 INCH       ATCHISON           MO   PUBLIC

&&

ABAILEY
Local storm report, Mar 29, 7:20 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             ROCKPORT                40.42N 95.52W
03/29/2012  E1.00 INCH       ATCHISON           MO   LAW ENFORCEMENT

&&

ABAILEY
Local storm report, Mar 29, 7:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             6 N ROCKPORT            40.50N 95.52W
03/29/2012  M1.00 INCH       ATCHISON           MO   TRAINED SPOTTER

            5 MILES SOUTH OF IOWA BORDER/5 MILES EAST OF MISSOURI
            RIVER. PEA SIZED TO QUARTER SIZED HAIL.

&&

KBRONIS
Local storm report, Mar 29, 7:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             TARKIO                  40.44N 95.38W
03/29/2012  E1.75 INCH       ATCHISON           MO   LAW ENFORCEMENT

&&

ABAILEY
Local storm report, Mar 29, 7:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             TARKIO                  40.44N 95.38W
03/29/2012  M1.00 INCH       ATCHISON           MO   TRAINED SPOTTER

            PEA SIZE TO QUARTER SIZED HAIL FALLING.

&&

KBRONIS
Local storm report, Mar 29, 8:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             WESTBORO                40.54N 95.32W
03/29/2012  E1.50 INCH       ATCHISON           MO   FIRE DEPT/RESCUE

&&

ABAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:26 PM CDTSevere Thunderstorm WarningEAXAtchison34 min
Mar 29, 7:36 PM CDTTornado WarningEAXAtchison24 min
Mar 29, 7:57 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway48 min
Mar 29, 8:40 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt35 min
Mar 29, 8:43 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway32 min
Mar 30, 12:20 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston39 hr
Mar 30, 4:54 AM CDTRiver Flood WarningEAXAndrew, Nodaway15 hr
Mar 30, 9:45 AM CDTRiver Flood WarningEAXAndrew, Buchanan23 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.